MAUDE Adverse Event Report: SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING

SIEMENS HEALTHINEERS AG MAGNETOM AERA; SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Model Number 10432914
Medical Device Problem Code Excessive Heating (4030)
Health Effect - Clinical Code Full thickness (Third Degree) Burn (2696)
Date of Event 09/28/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Siemens healthineers was notified regarding a patient injury potentially associated with a magnetom aera body coil.It was stated in the complaint that the body coil was heating up.There were two affected patients.Patient 1 told the customer that he had a burning sensation after an mri examination on (b)(6) 2024.Six months later, the customer was notified by patient 1 regarding this examination stating that a blister has appeared.Reportedly the physician diagnosed it a second-degree burn.Patient 2 underwent an mri examination during (b)(6) 2025.Patient 2 reported that he had a burning sensation during the examination.Pictures of patient 1 were provided to our siemens medical officer.The medical officer could not exclude a grade 2b or 3 by means of the provided images.The patient 1 burn was determined to be a serious injury.
 
Additional Manufacturer Narrative
H3, h6: the investigation is ongoing.The root cause of the issue has not been identified.A supplemental report will be submitted upon completion of the investigation.
 
Additional Manufacturer Narrative
Siemens healthineers completed a thorough investigation of the issue reported.Root cause analysis: there was an injury associated with this issue.It was stated that one patient reported blisters on the inner thighs about 6 months after their examination which stayed for several weeks.The burn was rated as a second degree burn by a doctor.Our medical officer could not exclude a burn of grade 2b or 3 by the provided pictures.A second patient felt a burning sensation after an examination in april.No details were provided about the exact location of this burning sensation.Our experts analyzed the images generated during the patient¿s examination.Patient 1: the complete examination of the patient¿s pelvis lasted 37.7 min with an active scanning time of 23.4 min.No abnormality was found, which would indicate a system malfunction.The complete measurement was performed in the first level operating mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E.The maximum applied sar was 56.3 % of the first level mode limit.The applied rf in this case should not represent a risk under normal circumstances and scan conditions.Furthermore, the patient absorbed 52.1 wmin/kg which is clearly below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).Patient 2: the complete examination of the patient¿s pelvis lasted 50.3 min with an active scanning time of 13.1 min.No abnormality was found, which would indicate a system malfunction.The complete measurement was performed in the first level operating mode.The sar values were within the limits defined by the mr safety standard (iec 60601-2-33), i.E.The maximum applied sar was 42.9 % of the first level mode limit.The applied rf in this case should not represent a risk under normal circumstances and scan conditions.Furthermore, the patient absorbed 64.7 wmin/kg which is clearly below the limit of 240 wmin/kg defined in the mr safety standard (iec 60601-2-33).Qa checks and test tool measurements were performed and showed no signal of a technical malfunction of the system or the used spine rf coil.However, the coil qa checks of the two used body 18 matrix coils (serial numbers: (b)(6)) revealed very low s/n in several receive channels.While these findings may lead to reduced image quality, they do not necessarily pose a safety risk when performing measurements with these coils.No rfswdhistorylist log files were available for the two examinations.Therefore, the sar values were evaluated based on the dicom header information and may be incomplete (e.G., due to aborted measurements).Both examinations were performed in first level-controlled mode.The resulting sar values were below the corresponding limit of 4 w/kg during the whole examination.The most likely root cause for patient 1 is contact between the inner thighs.The mr images of the examination show contact of the two thighs in the affected region, and also a contact point in the knee region.For the second affected patient, insufficient information was provided to clearly determine the root cause for the reported burning sensation.There also might have been a current loop formation leading to increased local heating as the mr images show several contact points between the legs in the thigh and knee region, as well as between the hands and the legs.The formation of rf current loops based on skin-skin contact might lead to more injuries and should be avoided by using distance cushions.This effect and the preventive measure are described in the magnetom family operator manual ¿ mr system and coils syngo mr xa60 (print no.(b)(4), pages 26-27).Please always follow the instructions given in the operator manual, regarding correct patient positioning to avoid such incidents in the future.Always position the patient so that the patient¿s arms are aligned with the torso and ensure that hands, arms, and legs do not touch (minimum distance: 5 mm).Ensure that the minimum distance of 5 mm is maintained between patient and tunnel covering.To ensure distance, use positioning aids, e.G., blankets made of linen, cotton, or paper, or dry material that is permeable to air.

Brand Name
MAGNETOM AERA
Common Device Name
SYSTEM, NUCLEAR MAGNETIC RESONANCE IMAGING
Manufacturer (Section D)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM  91052
Manufacturer (Section G)
SIEMENS HEALTHINEERS AG
allee am röthelheimpark 2
erlangen 91052
GM   91052
Manufacturer Contact
marion mints
40 liberty blvd.
malvern, PA 19355
4843231632
MDR Report Key22356787
Report Number3002808157-2025-00013
Device Sequence Number15643226
Product Code LNH
UDI-Device Identifier04056869006697
UDI-Public(01)04056869006697
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K231560
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Remedial Action Inspection
Type of Report Initial,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10432914
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2025
Supplement Date Received by Manufacturer12/15/2025
Initial Report FDA Received Date06/30/2025
Supplement Report FDA Received Date12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age45 YR
Patient SexMale